Tennessee, 2022

Damaging Winds in Tennessee, August 3, 2022

August 3, 2022 · NWS MRX · 5 events in 5 counties and zones

Storms developed over the higher terrain of East Tennessee in the afternoon, then spread north across the central Tennessee Valley through the evening. A few of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Storms developed over the higher terrain of East Tennessee in the afternoon, then spread north across the central Tennessee Valley through the evening. A few of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 2:28 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 3, 2:28 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
328 PM EDT Wed Aug 3 2022

.SHORT TERM...(Tonight and Thursday)...

Key Messages:

1. Scattered showers and thunderstorms this afternoon south and
more isolated convection north decreasing by sunset.

2. Patchy fog possible late tonight into Thursday morning,
especially in locations that receive afternoon rainfall.

3. More coverage of showers and thunderstorms Thursday afternoon.
Some storms could produce locally heavy rainfall.

Discussion:

Weak surface high pressure was located over the southern
Appalachians this afternoon with somewhat higher 500 mb heights.
Temperatures were in the upper 80s to lower 90s at mid afternoon.
Showers and thunderstorms were developing over the southern
plateau and eastern Tennessee mountains but were just isolated at
this time. With high dew points in the lower 70s heat index values
are in the mid to upper 90s. For the rest of the afternoon and
early evening showers and thunderstorms should increase and become
more scattered. The storms are moving slowly north to northwest.
The airmass is unstable with MLCAPE 1500 to 2500 J/KG and
precipitable water values are 1.4 in the northeast to 1.7 in
southwest. The convection should decrease early this evening and
there will be some fog forming late. Thursday a weak frontal
system moves into the Ohio Valley and a sharp upper trough will
dip south into Kentucky. The southerly flow around the Bermuda
high will increase moisture ahead of this trough and help to
enhance shower and thunderstorm activity Thursday afternoon and
evening. Highs Thursday should still reach the upper 80s to lower
90s before convection develops. Isolated areas may have locally
heavy rainfall but don't think it will be widespread. However
flash flood guidance numbers are still low across southwest
Virginia and parts of east Tennessee.

TD

.LONG TERM...(Thursday night through Wednesday)...

Key Messages:

1. Possibility of showers/storms each day through the extended
period--localized flooding possible if stronger storms train over
the same areas.

2. Highs generally in the upper 80s to low 90s for most of the TN
Valley.

Discussion:

Thursday Night through the weekend:  A frontal boundary looks to
approach the region and be draped across MO/IL/OH Thursday night and
into Friday before lifting off to the northeast. An upper level
ridge will be over the Central US while the Bermuda high is to our
East. Scattered showers and thunderstorms are expected each day,
with higher chances for activity during the afternoon and evening
hours. Most of the rain we expect to see will be diurnally driven
and will likely dissipate once the sun goes down, but some of this
convection may linger into the overnight hours. Localized flooding
may be a concern in areas where stronger storms develop and train
over the same area.

Monday through Wednesday: Another front is expected to move down
through the Midwest and Ohio River Valley on Monday. A trough dips
down to us from the North on Tuesday, and by Wednesday we see this
front approach our area, but it is likely to stall somewhere near
the KY/TN line on Wednesday morning or afternoon. Rain chances stay
in the picture through the middle of next week.

Highs will generally be in the upper 80s to low 90s for most of East
TN, with heat index values nearing 100 degrees in some places.

BW

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected this afternoon with thunderstorms in the
vicinity from mid afternoon at CHA and TYS through sunset tonight.
Fog is expected near TYS and TRI early Thursday with MVFR
conditions at TYS for a few hours and IFR conditions at TRI. The
best chance for showers Thursday morning will be at TYS and CHA.
Added prob30 group for those sites last few hours of forecast.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  91  73  91  73 /  10  40  20  50  20
Knoxville McGhee Tyson Airport, TN  70  91  72  89  72 /  20  50  20  70  30
Oak Ridge, TN                       70  90  72  89  71 /  10  50  20  70  30
Tri Cities Airport, TN              68  89  69  86  69 /  10  50  20  70  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 3, 2:34 PM EST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
334 PM EDT Wed Aug 3 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-041930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
334 PM EDT Wed Aug 3 2022 /234 PM CDT Wed Aug 3 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A wet pattern will be in place this time period with showers and
thunderstorms possible day or overnight, although activity will
peak during the afternoon and evening hours. Localized flooding
will be possible at times if stronger storms move slowly or train
over the same areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/BW

In the hours before

Special weather statement, Aug 3, 4:39 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
539 PM EDT Wed Aug 3 2022

TNZ040-041-070-073-074-032230-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
539 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of southeastern
Jefferson, southwestern Cocke and east central Sevier Counties
through 630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Smoky Mountains-Big Creek, or 9 miles south of
Newport, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Newport, Smoky Mountains-Big Creek, Cosby, Hartford and Chestnut
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3597 8336 3597 8306 3579 8308 3577 8312
      3577 8316 3575 8316 3573 8319 3573 8324
      3572 8325 3571 8333
TIME...MOT...LOC 2139Z 183DEG 6KT 3582 8321

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 3, 5:11 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
611 PM EDT Wed Aug 3 2022

TNZ084-085-099-100-032300-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
611 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of Bradley,
southwestern Meigs, southwestern McMinn and east central Hamilton
Counties through 700 PM EDT...

At 610 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Cleveland, or near Cleveland, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Charleston, South Cleveland, East Cleveland, Wildwood
Lake, Calhoun, Waterville, Hillsview, Hopewell and Birchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3505 8491 3535 8506 3541 8475 3515 8471
      3509 8474 3508 8474
TIME...MOT...LOC 2210Z 167DEG 9KT 3514 8483

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 3, 5:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
645 PM EDT Wed Aug 3 2022

TNZ084-085-032330-
Meigs TN-McMinn TN-
645 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of east central Meigs
and McMinn Counties through 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Sweetwater, Decatur, Etowah, Niota, Riceville, Clear Water
and Murray Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 8473 3554 8481 3556 8479 3557 8481
      3558 8481 3560 8478 3561 8477 3562 8454
      3561 8454 3561 8452 3559 8452 3558 8451
      3532 8451
TIME...MOT...LOC 2245Z 174DEG 9KT 3539 8463

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 3, 5:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
648 PM EDT Wed Aug 3 2022

TNZ042>044-032330-
Washington TN-Northwest Greene TN-Southeast Greene TN-
648 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of southwestern
Washington and northeastern Greene Counties through 730 PM EDT...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tusculum, or 7 miles east of Greeneville, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greeneville, Jonesborough, Tusculum, Midway, Baileyton, Telford,
Leesburg, Chucky, Limestone and Camp Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3613 8255 3610 8259 3608 8258 3604 8261
      3607 8263 3606 8267 3610 8282 3637 8282
      3636 8281 3638 8279 3630 8243
TIME...MOT...LOC 2247Z 199DEG 10KT 3615 8269

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 3, 5:49 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
649 PM EDT WED AUG 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 WNW HARTFORD          35.82N 83.18W
08/03/2022                   COCKE              TN   911 CALL CENTER

            1 TREE DOWN ON HARTFORD ROAD.

&&
Special weather statement, Aug 3, 6:30 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
730 PM EDT Wed Aug 3 2022

TNZ067-068-086-040015-
Northwest Monroe TN-Roane TN-Loudon TN-
730 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of southwestern Loudon,
northwestern Monroe and southeastern Roane Counties through 815 PM
EDT...

At 730 PM EDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lenoir City, Sweetwater, Loudon, Madisonville, Vonore, Philadelphia,
Paint Rock and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3545 8443 3546 8445 3546 8444 3558 8450
      3559 8452 3561 8452 3562 8454 3562 8452
      3564 8455 3576 8460 3581 8425 3547 8424
      3543 8444
TIME...MOT...LOC 2330Z 166DEG 14KT 3553 8437

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Knoxville radar (KMRX), 133 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meigs

When
August 3, 6:30 PM EST
Where
Meigs County, 2.25 mi W of Center Pt
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.620, -84.720

Multiple trees were blown down across northern parts of the county.

Thunderstorm Wind, Rhea

When
August 3, 7:02 PM EST
Where
Rhea County, 0.56 mi E of Spring City
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.700, -84.860

Multiple trees were blown down across northern portions of the county.

Thunderstorm Wind, Blount

When
August 3, 7:07 PM EST
Where
Blount County, 1.49 mi SSE of Rocky Branch
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.710, -83.840

A couple trees were blown down across Hatchers Cut Road.

Thunderstorm Wind, Knox

When
August 3, 8:25 PM EST
Where
Knox County, 1.38 mi N of Norwood
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.000, -83.980

Several trees were blown down across roads throughout the county, mainly to the west and northwest of Knoxville.

Thunderstorm Wind, Anderson

When
August 3, 8:52 PM EST
Where
Anderson County, 1.81 mi ESE of Bethel
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.160, -84.040

Multiple trees were blown down, mainly across eastern and northeastern parts of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047478, 1047479, 1047481, 1047482, 1047483.